×

zbMATH — the first resource for mathematics

The Atiyah-Singer theorems: A probabilistic approach. I: The index theorem. (English) Zbl 0538.58033
The author gives a proof of the Atiyah-Singer index theorem using heat equation methods. He uses a probabilistic construction of the heat equation kernel which permits a direct derivation of the index formula. This avoids use of the invariance theory of the reviewer. Stochastic calculus on the exterior algebra is then used to find the classical local formula for the index theorem. This method also avoids the use of the complicated cancellation arguments of Patodi. The author will deal with the Lefschetz fixed point formulas in a subsequent paper using the same methods.
Reviewer: P.Gilkey

MSC:
58J20 Index theory and related fixed-point theorems on manifolds
58J10 Differential complexes
58J65 Diffusion processes and stochastic analysis on manifolds
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Atiyah, M.F, Classical groups and classical operators on manifolds, () · Zbl 0614.57007
[2] Atiyah, M.F, Circular symmetry and stationary phase approximation, (), to appear · Zbl 0696.57002
[3] Atiyah, M.F; Bott, R; Atiyah, M.F; Bott, R, A Lefschetz fixed point formula for elliptic complexes, II, Ann. of math., Ann. of math., 88, 451-491, (1968) · Zbl 0167.21703
[4] Atiyah, M.F; Bott, R; Patodi, V.K, On the heat equation and the index theorem, Invent. math., 19, 279-330, (1973) · Zbl 0257.58008
[5] Atiyah, M.F; Bott, R; Shapiro, A, Clifford modules, Topology, 3, Supp. 1, 3-38, (1964) · Zbl 0146.19001
[6] Atiyah, M.F; Singer, I.M; Atiyah, M.F; Singer, I.M, The index of elliptic operators, III, Ann. of math., Ann. of math., 87, 546-604, (1968) · Zbl 0164.24301
[7] Bismut, J.M, Mécanique aléatoire, () · Zbl 0528.60048
[8] Bismut, J.M, A generalized formula of Itô and some other properties of stochastic flows, Z. wahrsch. verw. gebiete, 55, 331-350, (1981) · Zbl 0456.60063
[9] Bismut, J.M, An introduction to the stochastic calculus of variations, (), 33-72
[10] Bismut, J.M, Large deviations and the Malliavin calculus, (), to appear · Zbl 0537.35003
[11] Bismut, J.M, Calcul des variations stochastiques et grandes déviations, C. R. acad. sci. Paris Sér. I math., 296, 1009-1012, (1983) · Zbl 0531.60071
[12] Bismut, J.M, Transformations différentiables du mouvement brownien, (), to appear · Zbl 0572.60074
[13] Donelly, H; Patodi, V.K, Spectrum and the fixed point set of isometries, Topology, 161, 1-11, (1977) · Zbl 0341.53023
[14] Duistermaat, J.J; Heckman, G.J; Duistermaat, J.J; Heckman, G.J, Addendum, Invent. math., Invent. math., 72, 153-158, (1983) · Zbl 0503.58016
[15] Eells, J; Elworthy, K.D, Wiener integration on certain manifolds, (), 69-94, Cremonese, Rome · Zbl 0226.58007
[16] Elworthy, K.D, Stochastic differential equations on manifolds, () · Zbl 0514.58001
[17] Garsia, A.M; Rodemich, E; Rumsey, H, A real variable lemma and the continuity of paths of some Gaussian processes, Indiana univ. math. J., 20, 565-578, (1970) · Zbl 0252.60020
[18] Gaveau, B, Principe de moindre action, propagation de la chaleur et estimées sous-elliptiques sur certains groupes nilpotents, Acta math., 139, 96-153, (1977) · Zbl 0366.22010
[19] Gilkey, P, Curvature and the eigenvalues of the Laplacian, Advan. in math., 10, 344-382, (1973) · Zbl 0259.58010
[20] Gilkey, P, Spectral geometry of a Riemannian manifold, J. differential geom., 10, 601-618, (1975) · Zbl 0316.53035
[21] Gilkey, P, Lefschetz fixed point formulas and the heat equation, (), 91-147
[22] Hitchin, N, Harmonic spinors, Advan. in math., 14, 1-55, (1974) · Zbl 0284.58016
[23] Ikeda, N; Watanabe, S, Stochastic differential equations and diffusion process, (1981), North-Holland Amsterdam
[24] Kobayashi, S; Nomizu, K; Kobayashi, S; Nomizu, K, ()
[25] Lichnerowicz, A, Spineurs harmoniques, C. R. acad. sci. Paris ser I math., 257, 7-9, (1963) · Zbl 0136.18401
[26] Malliavin, P, Stochastic calculus of variations and hypoelliptic operators, (), 155-263, and Wiley, New York
[27] Malliavin, P, Géometrie différentielle stochastique, (1978), Presses de l’Université de Montréal Montréal
[28] Malliavin, P, Formule de la moyenne, calcul de perturbations et théorèmes d’annulation pour LES formes harmoniques, J. funct. anal., 17, 274-291, (1974) · Zbl 0425.58022
[29] Mc Kean, H; Singer, I.M, Curvature and the eigenvalues of the Laplacian, J. differential geom., 1, 43-69, (1967) · Zbl 0198.44301
[30] Meyer, P.A, (), 245-400
[31] Milnor, J.W; Stasshef, J.D, Characteristic classes, (1974), Princeton Univ. Press Princeton, N. J
[32] Molchanov, S.A, Diffusion processes and Riemannian geometry, Russian math. surveys, 30, 1-53, (1975) · Zbl 0315.53026
[33] Patodi, V.K, Curvature and the eigenforms of the Laplace operator, J. differential geom., 5, 233-249, (1971) · Zbl 0211.53901
[34] Patodi, V.K, An analytic proof of the Riemann-Roch-Hirzebruch theorem for Kaehler manifolds, J. differential geom., 5, 251-283, (1971) · Zbl 0219.53054
[35] Patodi, V.K, Holomorphic Lefschetz fixed point formula, Bull. amer. math. soc., 10, 288-307, (1971) · Zbl 0279.32015
[36] Seeley, R.T, Complex power of an elliptic operator, (), 288-307 · Zbl 0159.15504
[37] Spivak, M, ()
[38] Varadhan, S.R.S, Diffusion processes on a small time interval, Commun. pure and appl. math., 20, 659-685, (1967) · Zbl 0278.60051
[39] Ventcell, D; Freidlin, M.I, On small random perturbations of dynamical systems, Russian math. survey, 25, 1-55, (1970) · Zbl 0297.34053
[40] Witten, E, Supersymmetry and Morse theory, J. differential geom., 17, 661-692, (1982) · Zbl 0499.53056
[41] \scE. Witten, Fermion quantum numbers in Kaluza-Klein theory. To appear.
[42] Yor, M, Remarques sur une formule de P. Lévy, (), 343-346, No. XIV
[43] Bismut, J.M, Le théorème d’Atiyah-Singer pour LES opérateurs elliptiques classiques: une approche probabiliste, C. R. acad. sci. Paris Sér. I. math., 297, 481-484, (1983) · Zbl 0539.58034
[44] Getzler, E, Pseudo-differential operators on supermanifolds and the Atiyah-Singer index theorem, Commun. math. phys., 92, 163-178, (1983) · Zbl 0543.58026
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.